Screen Shot 2017-02-27 at 8.53.13 PM

EM@3AM – Anticholinergic Toxicity

Author: Erica Simon, DO, MHA (@E_M_Simon, EM Chief Resident, SAUSHEC, USAF) and Daniel Sessions, MD (EM Associate Program Director, SAUSHEC, USAF / Medical Toxicologist, South Texas Poison Center) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.


A 62 year-old female, escorted by her son, presents to the emergency department for altered mental status. The son reports his mother as being in her usual state of health during a visit the night prior, but per the family maid, was severely confused upon awakening one hour prior to arrival.  A phone call to the patient’s daughter reveals a ROS positive only for a medication change: chlorpromazine prescribed for hiccups.

 Triage VS: BP 172/101, HR 127, RR 28, T103.2°F Oral, SpO2 98% on room air

Accucheck: 137

Upon initial evaluation the patient is oriented only to herself. Her pupils are 5mm bilaterally, she is flushed, her skin is dry, and her capillary refill is > 3 seconds. Her abdominal exam is remarkable for a palpable, distended bladder.

What do you suspect as a diagnosis? What’s the next step in your evaluation and treatment?


Answer: Anticholinergic Toxicity1-5

  • Precipitating Causes: Amantadine, antihistamines, antiparkinsonian medications, antipsychotics, cyclic antidepressants, dicyclomine, atropine, phenothiazines, scopolamine, Jimson weed.1 
  • Presentation: Classically “hot as a hare, dry as a bone, red as a beet, blind as a bat, mad as a hatter, full as a flask, tachy as a pink flamingo.”
  • Evaluation:
    • Focused H&P:1
      • Perform a medication reconciliation
      • VS: obtain rectal temperature, look for tachycardia
      • Neurologic examination: possible altered mental status, mydriasis, visual deficits
      • Additional exam findings: patient commonly flushed with dry skin and a prolonged capillary refill.  Palpate the abdomen in search of a distended bladder.
  • Treatment:1
    • Delirium/Agitation: benzodiazepines
      • Avoid haldoperidol – may worsen symptoms
    • Urinary retention: foley placement
    • Hyperthermia: active cooling with misting/fanning, cooled IV fluids; benzodiazepines for shivering
    • Hypotension: IVF; if intractable, consider norepinephrine
    • EKG demonstrating conduction delays: sodium bicarbonate to overcome impaired sodium conduction
    • Although physostigmine has traditionally been recommended only for patients with life-threatening anticholinergic toxicity (given concern regarding its associated complications, i.e. – severe agitation, seizures, persistent hypertension, and hemodynamic compromise secondary to tachycardia),3 newer data report its relative safety and efficacy in reversing the anticholinergic toxidrome; specifically anticholinergic delirium.4,5 
  •  Pearls:
    • Consider anticholinergic toxicity in the differential diagnosis of an altered patient with residual urine > 200-300 mL.2
    • Exercise caution in the use of physostigmine if there is concern for TCA toxicity, arrhythmias, or QRS/QTc prolongation, as upon administration physostigmine displays a dose dependent AV nodal conduction delay.2
    • In 2013, the American Association of Poison Control Centers reported three deaths secondary to an anticholinergic drug (benztropine).3


References:

  1. Thornton S and Ly B. Over-the Counter Medications. In: Emergency Medicine: Clinical Essentials. Philadelphia, Saunders Elsevier. 2013; 1334-1342.e1.
  2. Stilson M, Kelly K, Suchard J. Physostigmine as an antidote. Cal J Emerg Med. 2001. 2(4): 47-48.
  3. Mowry J, Spyker D, Cantilena L, McMillan N, Ford M. 2013 Annual report of the American Association of Poinson Control Centers’ National Poison Data System (NPDS): 31st annual report. Clin Toxicol. 2014; 52: 1032-1238.
  4. Watkins J, Schwarz E, Arroyo-Plasencia A, Mullins M; Toxicology Investigators Consortium Investigators. The use of physostigmine by toxicologists in anticholinergic toxicity. J Med Toxicol. 2015; 11(2):179-184.
  5. Dawson A and Buckley N. Pharmacological management of anticholinergic delirium – theory, evidence, and practice. Br J Clin Pharmacol. 2016; 81(3): 516-524.

 For Additional Reading:

Physostigmine for Anticholinergic Toxicity:

Physostigmine for Management of Anticholinergic Toxidrome

Leave a Reply